Minnesota, 2016

Tornado and Damaging Winds in Minnesota, July 5, 2016

July 5, 2016 · NWS ARX · 22 events in 5 counties and zones

A tornado hit a small part of southeast Minnesota when it touched down southwest of Lake City (Wabasha County). Damage from the tornado was limited to some snapped off trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$252,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A tornado hit a small part of southeast Minnesota when it touched down southwest of Lake City (Wabasha County). Damage from the tornado was limited to some snapped off trees. Other parts of southeast Minnesota were hit with high winds that blew down trees and power lines. A grain bin and farm outbuildings were damaged north of Mazeppa (Wabasha County), a steel framed building was destroyed northeast of Mantorville (Dodge County), several buildings were damaged near Preston (Fillmore County) and headstones in a cemetery were damaged by downed trees near Mabel (Fillmore County). The highest measured wind gust was 75 mph north of Genoa (Olmsted County). In Wabasha County, about 1500 customers lost power because of the storms and another 2700 lost power in Rochester (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 5, 5:00 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 5, 5:00 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM CDT Tue Jul 5 2016

All eyes on severe threat this evening. 05.20Z analysis shows a
low pressure center across southeast SD with a weak stationary
front extending northeastward into north-central MN and a warm
front draped southward through southwest IA into northeast MO.
There's an additional wind shift line farther to the east from
southwest MN into northeast IA. Atmosphere is well capped across
the tri-state region per 18Z MPX special sounding and noting lack
of significant cumulus development on regional satellite. However,
surface dewpoints have risen into the upper 60s to lower 70s
across the forecast area, resulting in MUCAPE values from 2000 to
3000 J/kg. Farther west, values are topping 5000 J/kg, so more
than enough instability for severe storms.

A cluster of thunderstorms has already developed north of the CAP
and along the stationary front across west-central MN. Discrete
supercells with deep layer shear in excess 40 kts are expected
across central MN late this afternoon before thunderstorms become
more numerous and grow upscale into a convective line/MCS along
nose of increasing 850 hPa jet/moisture transport associated with
approaching short wave. Best deep layer shear remains north of
forecast area, but 0-3 km bulk shear of 30 to 40 kts more than
enough to sustain cold-pool dominated convective line. Most
probable threat remains damaging wind in excess of 60 mph. Large
hail still possible, especially early this evening across
southeast MN into western WI. With PWATs rising to near 1.5
inches, heavy rain is also expected, although the faster forward
progression of storms should generally limit overall accumulations
to less than 2 inches. Best chance for localized flooding will be
in urban areas. Cannot rule out the isolated tornado, but anything
across our area likely to be of the QLCS variety.

Still a few timing differences between convection allowing models,
but consensus is for leading line of storms to reach our northwest
forecast area between 7 and 10 pm and then race east-southeastward
through the rest of the evening along northern extent of CAP/
instability gradient.

Additional thunderstorms possible on Wednesday across southeast
half of forecast area along weak, southward moving stationary
front as ripples of short-wave energy move through southwest flow
aloft. However, timing/coverage is uncertain, so chance POPs seem
reasonable at this time. Overall, much of the day should be dry,
although it will still be warm and muggy with afternoon highs in
the lower to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM CDT Tue Jul 5 2016

Next best chance for thunderstorms, some of which could be strong
to severe will be Thursday/Thursday night. Deep layer shear will
be relatively strong through the day given an approaching Pacific
short-wave trough and with persistent dewpoints in the upper 60s
to lower 70s, instability should also exceed 2500 J/kg of MUCAPE.
Ongoing convection from a dissipating MCS across mainly IA
Thursday morning could play a major role in re-development later
in the day. Differences in surface features also a concern. For
now, will keep POPs in the upper chance/low likely category and
provide greater detail after tonight's severe threat.

Thunderstorm chances wane Friday into the weekend with mostly dry
conditions as high pressure builds back across the region. Highs
will range from the upper 70s to lower 80s. 500 hPa ridge axis
shifts eastward early next week with a return to southwest flow
aloft and increasing thunderstorm chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Jul 5 2016

Band of -shra has developed in an area of low level warming over se
mn/ne ia...making some progress east. Could upscale to a TS, but
main action will come after 00z as strong/severe storms move in from
the northwest. Hail and strong-damaging winds are the main threats.
Will continue tempo period to highlight most probable time for the
stronger storms at krst/klse. Winds may need to be increased in that
period. Going to keep cigs vfr for the moment, but will lower if
trends dictate the need. Storms should move east by 06z or so,
leaving mostly mid level clouds around.

Winds a bit tricky on Wed with cold front from tonight laid up west-
east orientation across the region. Sagging pressure gradient too.
VRB05kt would probably work best, but will try to narrow down a more
likely direction.

Fairly unsettled weather pattern persists through Thursday, with on
and off shra/ts chances.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...Rieck
Hazardous weather outlook, Jul 5, 12:47 PM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
147 PM CDT TUE JUL 5 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
147 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DEVELOPING THUNDERSTORMS ACROSS WESTERN AND CENTRAL MINNESOTA
THIS AFTERNOON WILL MOVE INTO THE LOCAL AREA THIS EVENING.
CONFIDENCE IS INCREASING THAT SOME STORMS WILL BE SEVERE WITH
DAMAGING WINDS BEING THE PRIMARY THREAT. LARGE HAIL AND TORRENTIAL
RAINFALL ARE ALSO POSSIBLE... AND PERHAPS EVEN AN ISOLATED
TORNADO. THE MOST LIKELY TIMEFRAME FOR SEVERE WEATHER WILL BE FROM
7 PM UNTIL 2 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE ON WEDNESDAY
AND THURSDAY...AND SEVERE STORMS ARE AGAIN POSSIBLE FROM THURSDAY
AFTERNOON INTO THURSDAY NIGHT. MORE STORMS ARE IN THE FORECAST FOR
MONDAY AS WELL...BUT THAT REMAINS A BIT TOO FAR AWAY TO DETERMINE
THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED...BUT UPDATED WEATHER BRIEFINGS ARE
AVAILABLE ON OUR WEBSITE AND FACEBOOK PAGE.

MW

In the hours before

Special weather statement, Jul 5, 3:52 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT TUE JUL 5 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-052345-
MITCHELL-HOWARD-CLAYTON-CHICKASAW-FAYETTE-FLOYD-WINNESHIEK-ALLAMAKEE-
WINONA-DODGE-WABASHA-HOUSTON-MOWER-FILLMORE-OLMSTED-TREMPEALEAU-
BUFFALO-
452 PM CDT TUE JUL 5 2016

...SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP ACROSS PARTS OF THE
AREA...

THROUGH 600 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.  HOWEVER THEY WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 35 MPH.

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4441 9208 4460 9200 4459 9117
      4409 9118 4405 9122 4407 9131 4399 9132
      4398 9142 4378 9124 4264 9137 4264 9208
      4291 9209 4291 9303
TIME...MOT...LOC 2145Z 271DEG 37KT 4323 9332

JSB
Special weather statement, Jul 5, 5:05 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT TUE JUL 5 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041-042-053>055-061-060000-
CLAYTON-ALLAMAKEE-WINNESHIEK-MITCHELL-HOWARD-CHICKASAW-FAYETTE-FLOYD-
WINONA-DODGE-WABASHA-HOUSTON-MOWER-FILLMORE-OLMSTED-MONROE-RICHLAND-
CLARK-CRAWFORD-TREMPEALEAU-LA
CROSSE-TAYLOR-BUFFALO-GRANT-VERNON-JACKSON-
605 PM CDT TUE JUL 5 2016

...STORMS CONTINUING TO MOVE EAST...

THROUGH 600 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
WESTERN WISCONSIN. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER THEY WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 35 MPH
AND MAYBE SOME SMALL HAIL.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4433 9032 4265 9091 4264 9207 4291 9208
      4291 9302 4420 9305 4419 9255 4437 9255
      4437 9243 4445 9243 4441 9208 4460 9200
      4460 9092 4538 9092 4538 9005
TIME...MOT...LOC 2303Z 269DEG 31KT 4350 9200

JSB
Special weather statement, Jul 5, 6:07 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT TUE JUL 5 2016

MNZ079-086-087-WIZ032-060130-
DODGE-WABASHA-OLMSTED-BUFFALO-
707 PM CDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA...DODGE...
NORTHWESTERN OLMSTED AND NORTHERN BUFFALO COUNTIES...

AT 705 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM NEAR PRIOR LAKE TO NEAR COURTLAND. MOVEMENT WAS EAST
AT 40 MPH.

WIND GUSTS UP TO 60 MPH AND QUARTER SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  CLAREMONT AROUND 830 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WASIOJA...DOUGLAS...
ROCK DELL...CONCORD AND GILMANTON.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4459 9202
      4459 9153 4455 9153 4385 9275 4385 9305
TIME...MOT...LOC 0005Z 274DEG 35KT 4471 9340 4420 9429

JSB

The radar

The Minneapolis radar (KMPX), 102 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wabasha

When
July 5, 7:18 PM CST
Where
Wabasha County, 1.47 mi NNE of Mazeppa
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
NWS Employee
Coordinates
44.300, -92.540

A grain bin and farm outbuildings were damaged north of Mazeppa.

Thunderstorm Wind, Olmsted

When
July 5, 7:20 PM CST
Where
Olmsted County, 5.06 mi NNW of Genoa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.190, -92.650

An estimated 60 mph wind gust occurred northwest of Genoa.

Thunderstorm Wind, Dodge

When
July 5, 7:20 PM CST
Where
Dodge County, West Concord
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
44.150, -92.900

Trees were blown down near West Concord.

Thunderstorm Wind, Wabasha

When
July 5, 7:21 PM CST
Where
Wabasha County, 1.54 mi E of Mazeppa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.277, -92.519

East of Mazeppa, trees were blown down and blocked the lanes of State Highway 60 near County Road 7.

Tornado, Wabasha

When
July 5, 7:28 PM CST to 7:30 PM CST
Where
Wabasha County, 4.03 mi NE of Oak Center to 4.1 mi NE of Oak Center
Rating
EF1
Path length
0.09 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
44.394, -92.346

A short-lived tornado touched down southwest of Lake City. This tornado was only on the ground for about 2 minutes and the damage was limited to snapped off hardwood trees.

Thunderstorm Wind, Dodge

When
July 5, 7:28 PM CST
Where
Dodge County, 0.99 mi W of Kasson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.030, -92.770

An estimated 65 mph wind gust occurred just west of Kasson.

Thunderstorm Wind, Wabasha

When
July 5, 7:28 PM CST
Where
Wabasha County, 3.76 mi NNW of Oak Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
44.400, -92.430

A tree was blown down on a barn in the extreme northwestern part of Wabasha County north of Oak Center.

Thunderstorm Wind, Wabasha

When
July 5, 7:28 PM CST
Where
Wabasha County, 1.7 mi NE of Oak Center
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
44.370, -92.380

A barn was blown down and a home damaged southwest of Lake City.

Thunderstorm Wind, Wabasha

When
July 5, 7:28 PM CST
Where
Wabasha County, 0.49 mi E of Bear Vly
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.320, -92.440

A mesonet reporting station north of Zumbro Falls measured a wind gust of 69 mph.

Thunderstorm Wind, Wabasha

When
July 5, 7:31 PM CST
Where
Wabasha County, 4.34 mi NE of Oak Center
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
44.396, -92.341

Numerous trees were blown down and onto U.S. Highway 63 near 700th Street southwest of Lake City.

Thunderstorm Wind, Dodge

When
July 5, 7:33 PM CST
Where
Dodge County, 3.88 mi NE of Mantorville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.103, -92.687

A steel framed outbuilding was destroyed northeast of Mantorville. The debris was blown into and damaged a grain bin.

Thunderstorm Wind, Wabasha

When
July 5, 7:35 PM CST
Where
Wabasha County, 1.7 mi SE of Lake City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
44.430, -92.250

Trees were blown down southeast of Lake City which partially blocked U.S. Highway 61.

Thunderstorm Wind, Olmsted

When
July 5, 7:36 PM CST
Where
Olmsted County, 4.94 mi NNW of Genoa
Measured
65 kt (75 mph) measured gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
44.190, -92.640

A peak wind gust of 75 mph was measured northwest of Genoa. Several power lines and lots of trees were blown down.

Thunderstorm Wind, Dodge

When
July 5, 7:38 PM CST
Where
Dodge County, 0.85 mi NE of Kasson
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.040, -92.740

A wind gust of 67 mph occurred near Kasson.

Thunderstorm Wind, Olmsted

When
July 5, 7:49 PM CST
Where
Olmsted County, 2.26 mi ENE of (Rst)rochester Muni
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
43.932, -92.458

Eleven power poles were blown down along St. Bridgets Road in the southern sections of Rochester. A total of 2700 customers throughout the city of Rochester were without power.

Thunderstorm Wind, Olmsted

When
July 5, 7:56 PM CST
Where
Olmsted County, 0.63 mi NNW of Stewartville
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
43.858, -92.485

Numerous trees were blown down in Stewartville. The debris from a destroyed metal grain bin became wrapped around a snapped off power pole.

Thunderstorm Wind, Winona

When
July 5, 8:17 PM CST
Where
Winona County, Lewiston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.980, -91.880

Large tree branches were blown down in Lewiston.

Thunderstorm Wind, Fillmore

When
July 5, 8:18 PM CST
Where
Fillmore County, 0.69 mi S of Preston
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Local Official
Coordinates
43.670, -92.080

Dozens of trees were blown down in Preston and a few buildings sustained minor damage. A large building under construction on the north side of town collapsed.

Thunderstorm Wind, Fillmore

When
July 5, 8:20 PM CST
Where
Fillmore County, 2.07 mi N of Lanesboro
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.750, -91.980

The roof was blown off a building near Lanesboro.

Thunderstorm Wind, Fillmore

When
July 5, 8:21 PM CST
Where
Fillmore County, 1.21 mi NW of Whalan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.740, -91.950

Numerous large trees were blown down near Lanesboro with some of these uprooted. Some of the trees fell on tents but no injuries occurred as the campers had taken shelter.

Thunderstorm Wind, Fillmore

When
July 5, 8:25 PM CST
Where
Fillmore County, 2 mi E of Whalan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.730, -91.890

Several trees were blown down which blocked County Highway 108 east of Whalan.

Thunderstorm Wind, Fillmore

When
July 5, 8:36 PM CST
Where
Fillmore County, 2.68 mi SSE of Tawney
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.587, -91.771

North of Mabel, trees were blown down in a church cemetery damaging some headstones. Windows in the church were broken from a downed branch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646126, 645310, 649302, 645314, 644135, 645377, 646038, 646040, 646111, 646039, 646580, 646044, 645985, 646374, 646364, 649261, 649323, 646372, 646581, 646373, 646083, 649316.